|In desperate need of help
Apr 6, 2009
I'm a 45 year old white woman coinfected with HIV and Hep C. Diagnosed 1988. Started meds 1994. I recently changed my cocktail of nearly 10 years (viracept, epivir, zerit) due to resistance as my viral load was detectable and my tcells had dropped below 200 again. I tried Atripla and was allergic breaking out in hives from head to toe. I currently take Lexiva, Norvir and Truvada, which I also broke out in a rash from head to toe with but a week of prednisone took care of that. My tcells are back above 200 and currently at about 350 with undetectable viral load. My problem is this. I have rosacea. I've been under the care of a dermatologist since I was 34 for this condition. It was well controlled after the inital break out with metrogel topical until last year. That stopped working and my face and nose began to have horrible, painful breakouts. My dermatologist tried clindamycin topical cream, that didn't work. He prescribed doxycycline 50 mg twice a day and within a week there was a noticeable improvement. After a few weeks my face was clear. The break out had been so bad I was refusing to leave the house because of questions people asked. Two weeks after starting the antibiotic I had a vaginal yeast infection. (Common for me with antibiotics) I told my dermatologist and he prescribed diflucan, one 150 mg tab a day for 30 days. My insurance would only cover 4 tabs, one a week for 4 weeks. The symptoms would begin to disappear and then reappear. I took the diflucan once a week for two weeks and by the end of the two weeks I was having trouble swallowing, coughing, occasional nausea and vomiting and pain in the center of my chest. I then noticed thrush in my mouth. My dermatologist cut the dose of antibiotics in half and suggested I eat yogurt so I called my HIV doc and explained and he stopped the antibiotic and told me take one diflucan a day for 7 days and I see him in three days to follow up. But within the week I stopped the antibiotic, my face is a complete mess again. I refused to leave the house today because it is all red, sore, itchy, broken out. I avoid all rosacea triggers for me to help avoid this. Do I have to choose between continual systemic yeast infection or a face full of rosacea that has people coming up to me asking "oh my God, what's wrong with your face?" My health is generally good otherwise. I was diagnosed with AIDS in 1996 and yeast of the esophagus was one of my AIDS defining illnesses.
Are you aware of any way possible to clear the rosacea without my having to deal with systemic yeast or are there any dermatologists that specialize in dealing with people with HIV? I live in the Boston area and need to resolve this.
| Response from Dr. McGovern
I only answer hepatitis questions on this forum but will make an exception here.
here is a formulation of doxycline called Oracea that uses just minimal amounts of doxycycline for the treatment of rosacea. I am not sure if your insurance would cover it, but perhaps your doctors can write a letter of medical necessity since higher doses put you at risk for yeast infections and only lower doses are needed for rosacea maintenance.
Lower doses work since it is the anti-inflammatory action of doxy that helps this dermatologic problem. You may need high doses to get it back in control and then can switch to lower doses when your skin has improved. If you can't get the brand name, you may be able to just use low doses of doxycycline at 20 mg twice daily to keep your skin healthier.
You will probably need another round of Diflucan during the induction phase of your treatment. AFter that, I would hope that you will be improved.
Also discuss this with your physicians so they understand how distressing this is for you.
Best of luck with this.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Sore On Penis Mean I Have Hiv?
- Is Flaky Skin A Symptom Of HIV?
- Bloody Nose After Giving A Bj Worried I Have HIV
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Itchy Scrotum After Touching Vaginal Fluid Sign Of HIV AIDS
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.